Pennsylvania, 2015Flooding in Pennsylvania, March 4, 2015
March 4, 2015 · NWS PBZ · 4 events in 4 counties and zones
In addition to mixed precipitation, a period of moderate to heavy rain fell across the upper Ohio Valley along a stalled boundary that was associated with the low pressure system over the Great Lakes. Flooding was reported where the heaviest axis of rainfall occurred through the 5th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
In addition to mixed precipitation, a period of moderate to heavy rain fell across the upper Ohio Valley along a stalled boundary that was associated with the low pressure system over the Great Lakes. Flooding was reported where the heaviest axis of rainfall occurred through the 5th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 4, 5:52 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Mar 4, 5:52 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
552 AM EST WED MAR 4 2015
.SYNOPSIS...
RAIN WILL TURN TO SNOW TONIGHT...WITH SEVERAL INCHES OF SNOW
EXPECTED INTO NORTHERN WEST VIRGINIA. TEMPERATURES WILL BE
UNSEASONABLY COLD INTO THE WEEKEND.
&&
.NEAR TERM /UNTIL 4 PM THIS AFTERNOON/...
QUICK UPDATE AT 545AM TO ACCOUNT FOR SNOW TURNING TO RAIN SLIGHTLY
AHEAD OF SCHEDULE. STILL ANTICIPATE THAT PRECIPITATION SHIELD WILL
TREND SOUTHWARD OVER THE NEXT FEW HOURS...BUT HAVE ADDED MINIMAL
MENTION OF SNOW INTO THE MORNING PORTION OF THE FORECAST AS SOME
OF THE SNOW IS ALREADY MANAGING TO STICK. PREVIOUS DISCUSSION
FOLLOWS.
RAIN CONTINUES ACROSS MUCH OF THE REGION OVERNIGHT WITH MUCH
WARMER TEMPERATURES THAT HAVE RECENTLY BEEN EXPERIENCED.
TEMPERATURES WILL SLOWLY FALL THROUGH THE DAY...ALLOWING FOR A
SLOW TRANSITION IN PRECIPITATION TYPE FROM RAIN TO SNOW NOW THAT A
COLD FRONT HAS MOVED THROUGH THE REGION. ANY SNOWFALL
ACCUMULATIONS DURING THE DAY SHOULD BE MINIMAL DUE TO ABOVE
FREEZING SURFACE TEMPERATURES. HOWEVER...PLENTY OF PRECIPITATION
WILL REMAIN BEHIND THE FRONT...WITH ADDITIONAL RAINFALL RANGING
FROM A TENTH OF AN INCH ALONG THE INTERSTATE 80 CORRIDOR TO THREE
QUARTERS OF AN INCH TOWARDS MORGANTOWN. NO CHANGES WERE MADE TO
THE FLOOD WATCH CURRENTLY IN EFFECT FOR MOST OF THE FORECAST AREA
THROUGH MID AFTERNOON. RAINFALL WILL NOT BE THE ONLY CONTRIBUTING
FACTOR TO FLOODING...AS MELTING SNOW FROM THE SNOWPACK AND ICE
JAMS COULD ALSO PRODUCE LOCAL FLOODING. SEVERAL FLOOD ADVISORIES
HAVE ALREADY BEEN ISSUED...GENERALLY TO THE SOUTH AND EAST OF
PITTSBURGH.
&&
.SHORT TERM /4 PM THIS AFTERNOON THROUGH FRIDAY/...
THE MAIN CHANGEOVER FROM RAIN TO SNOW WILL HAPPEN DURING THE LATE
AFTERNOON INTO EARLY EVENING. ALTHOUGH THE COLDER AIR WILL MOVE IN
BEHIND THE COLD FRONT...THE FRONT ITSELF WILL TAKE ITS TIME MOVING
OUT OF THE REGION...ALLOWING PRECIPITATION TO CONTINUE TONIGHT INTO
THURSDAY. MOST DIFFICULT PART OF THE FORECAST WILL BE DETERMINING
THE WESTERN EDGE OF THE HEAVIEST SNOWFALL...AS A TIGHT GRADIENT IS
EXPECTED. ALL COUNTIES PREVIOUSLY UNDER THE WINTER STORM WATCH
HAVE BEEN PUT INTO A WINTER WEATHER ADVISORY OR WINTER STORM
WARNING...WITH A FEW ADDITIONAL COUNTIES ADDED INTO THE ADVISORY
AS WELL. HAVE GONE SOMEWHAT CONSERVATIVE WITH THE AREA IN THE
WARNING...AND AM CONCERNED THAT HIGHER SNOW TOTALS COULD EDGE A
LITTLE BIT FARTHER NORTH AND WEST. AN ADDITIONAL CONCERN WAS
MODEL SOUNDINGS SHOWING THAT A WARM LAYER ALOFT COULD REMAIN FOR A
FEW HOURS ACROSS THE WV/MD RIDGES...WHICH COULD ALLOW FOR A BRIEF
PERIOD OF FREEZING RAIN DURING THE EVENING HOURS. IF FREEZING RAIN
DEVELOPS...IT WOULD CUT INTO OVERALL SNOWFALL TOTALS...BUT WOULD
PRESENT ITS OWN SET OF PROBLEMS DUE TO ICE ACCUMULATION.
SNOW SHOWERS WILL DIMINISH THROUGH THURSDAY AFTERNOON WITH ARCTIC
HIGH PRESSURE CLEARING OUT SKIES. WITH LIGHT WINDS TEMPERATURES
EXPECTED TO CRASH NEAR OR BELOW ZERO WITH FRESH SNOW COVER.
SUNSHINE BUT CONTINUED COLD FRIDAY WITH TEMPERATURES 15 TO 20
DEGREES BELOW SEASONAL AVERAGES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
THE LONG TERM PERIOD LOOKS RELATIVELY QUIET WITH A PROGRESSIVE
PATTERN FEATURING PASSAGE OF A COUPLE OF SHORTWAVE TROUGHS. POPS
WERE FORECAST GENERALLY BELOW CHANCE CLIMO NUMBERS USING GFS
TIMING...BUT LONG TERM CONFIDENCE IS MINIMAL WITH DOUBTS ABOUT
TIMING AND MOISTURE SUPPLY. SEASONALLY COOL TEMPERATURES WERE
FORECAST VIA PERSISTENCE AND MOS.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
IFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE MAJORITY OF THE
DAY AS LOW PRESSURE CROSSES THE GREAT LAKES REGION. A GRADUAL
CHANGEOVER TO SNOW IS EXPECTED FROM NORTH TO SOUTH THROUGH THE
MORNING WITH KMGW THE LAST TO CHANGE OVER JUST BEFORE NOON. AN
IMPROVEMENT TO LOW END MVFR WILL BE POSSIBLE FROM PIT NORTH BY
AFTERNOON AS THE ASSOCIATED COLD FRONT PUSHES SOUTH.
.OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/...
WIDESPREAD RESTRICTIONS ARE EXPECTED INTO THURSDAY AS A WAVE OF
LOW PRESSURE MOVES ALONG A COLD FRONT...WITH SNOW MAINLY FROM PIT
SOUTH. RESTRICTIONS ARE POSSIBLE WITH A SUNDAY COLD FRONT.
&&
.HYDROLOGY...
THE COMBINATION OF SNOW MELT AND DEVELOPING RAIN IS EXPECTED TO
CAUSE SIGNIFICANT RISES ON THE CHEAT... MONONGAHELA AND
YOUGHIOGHENY RIVER BASINS. THESE RISES WILL AID IN MOVING ICE INTO
AREAS WHERE ICE JAMS ARE KNOWN TO DEVELOP. THE RISES WILL MOST
LIKELY PERSIST THROUGH THURSDAY. CONFIDENCE IN RAIN AMOUNTS
REMAINS LOW...BUT THE BETTER CHANCE FOR MORE SIGNIFICANT
ACCUMULATION IS EXPECTED TO BE ALONG AND SOUTH OF A ZANESVILLE TO
LATROBE LINE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THIS EVENING FOR MDZ001.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR MDZ001.
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ049-050-057>059-068-
069.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR OHZ049-050-057>059-068.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR OHZ069.
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ014-020>023-029-031-
073>076.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR PAZ021-023-029-031-073>075.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR PAZ076.
WV...FLOOD WATCH THROUGH THIS EVENING FOR WVZ001>004-012-021>023-
041.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR WVZ001>004.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 PM EST
THURSDAY FOR WVZ012-021>023-041.
&&Hazardous weather outlook, Mar 4, 4:32 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 AM EST WED MAR 4 2015
OHZ039>041-048-PAZ007>009-013-015-016-051200-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-CLARION-JEFFERSON PA-
432 AM EST WED MAR 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
OHZ049-050-057>059-068-PAZ021-023-029-031-073>075-WVZ001>004-051200-
HARRISON-JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-ALLEGHENY-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
HANCOCK-BROOKE-OHIO-MARSHALL-
432 AM EST WED MAR 4 2015
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 PM EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ069-PAZ076-WVZ012-021>023-041-051200-
GARRETT-MONROE-FAYETTE RIDGES-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
432 AM EST WED MAR 4 2015
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 PM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PAZ014-020-022-051200-
BUTLER-BEAVER-ARMSTRONG-
432 AM EST WED MAR 4 2015
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST PENNSYLVANIA AND
WEST CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Mar 4, 6:55 AM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
655 AM EST WED MAR 4 2015
OHZ059-069-PAZ021-023-029-031-073>076-WVZ003-004-012-041315-
BELMONT-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE-WESTMORELAND-
WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-OHIO-MARSHALL-WETZEL-
INCLUDING THE CITIES OF...ST. CLAIRSVILLE...WOODSFIELD...
PITTSBURGH METRO AREA...INDIANA...WASHINGTON...WAYNESBURG...
GREENSBURG...LATROBE...LIGONIER...DONEGAL...UNIONTOWN...
CHAMPION...OHIOPYLE...WHEELING...MOUNDSVILLE...NEW MARTINSVILLE
655 AM EST WED MAR 4 2015
MODERATE SNOW SHOWERS WILL BE POSSIBLE THROUGH 9AM...BRINGING
DOWN VISIBILITIES TO UNDER ONE MILE AT TIMES AND RESULT IN A QUICK
ONE TO TWO INCHES OF SNOW ACCUMULATION. DRIVERS ARE URGED TO
EXERCISE CAUTION THIS MORNING AND ALLOW FOR EXTRA TRAVEL TIME IF
POSSIBLE.
Flood, Westmoreland
- When
- March 4, 7:00 AM EST to 6:00 PM EST
- Where
- Westmoreland County, 1.5 mi WSW of Southwest to 1.55 mi NW of Rector
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.193, -79.547
Emergency management reported that Loyalhanna creek was rising rapidly and that it would be affecting Route 982 near Latrobe. In addition, Fry Hollow Road was closed between Trout Road and 819 due to flooding. Police also reported flooded roadways in the Ligonier area including route 381, Peoples Road, and Two Mile Run Road.
Flood, Washington
- When
- March 4, 8:00 AM EST to 5:00 PM EST
- Where
- Washington County, 0.53 mi E of Cecil to 1.17 mi S of Bentleyville
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 40.330, -80.170
Emergency management reported that roadways in Cecil and Canton township were closed due to flooding. Roads around Ellsworth were closed. In addition, flooding was reported on State Route 221 and Plumstock road due to an ice jam.
Flood, Greene
- When
- March 4, 8:40 AM EST to 5:40 PM EST
- Where
- Greene County, 1.11 mi WNW of Jollytown to 0.46 mi NNE of Bald Hill
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 39.738, -80.348
Emergency management reported several roads closed due to flooding including, Deep Valley Road, Meadow Run Road, Toms Run Road, State route 21 near Carmichaels, Carmichaels Road and Jollytown Road.
Flood, Fayette
- When
- March 4, 9:40 AM EST to 6:30 PM EST
- Where
- Fayette County, 0.87 mi NE of Fairmount to 1.32 mi NNE of Rowes Run
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 39.940, -79.440
Emergency management reported Tunnel Hollow Road was flooded. In addition several other roads were closed due to flooding including State Route 381 at Canaan Church Road, Route 4004 between New Salem and Shimko Hallow Road, and Route 4034 at the intersection of Laureldale Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, March 4 to 5, 20152 deaths · $70,000 · 132 events
- Winter Storm in Kentucky, March 4 to 5, 20152 deaths · 11 injured · 22 events
- Flooding in Ohio, March 4, 20152 deaths · $10,000 · 2 events
- Flooding and Heavy Snow in West Virginia, March 4 to 7, 2015$7.2 million · 94 events
- Flooding and Heavy Snow in Virginia, March 4 to 5, 20151 death · $75,000 · 4 events
- Avalanche in Utah, March 4, 20151 death · 1 event
- Winter Storm and Winter Weather in Arkansas, March 4 to 5, 2015$850,000 · 45 events
- Winter Storm and Flooding in Kentucky, March 4 to 7, 2015$58,000 · 91 events
- Flooding and Heavy Snow in Ohio, March 4 to 7, 2015$460,000 · 23 events
- Flooding in West Virginia, March 4 to 6, 2015$620,000 · 3 events
- Flooding and Heavy Snow in Kentucky, March 4 to 7, 2015$390,000 · 12 events
- Heavy Snow and Winter Weather in Texas, March 4, 20158 injured · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 563978, 563981, 563985, 563986.